Objective: We describe a severe case of vaccine-induced immune thrombotic thrombocytopenia (VITT) after the first dose of the ChAdOx1 nCoV-19 vaccine leading to massive ischemic stroke. Methods: A 42-year-old woman developed acute left hemiparesis (NIHSS 12) 9 days after the first vaccine dose. Results: The blood tests revealed low platelets (70 103/μL) and severe increment of D-dimer (70,745 ng/mL FEU). Brain non-contrast computed tomography and multiphasic CT angiography demonstrated a right middle cerebral artery occlusion. The patient was treated with primary thrombectomy, steroids, immunoglobulin, and fondaparinux. Despite the treatment, the neurological status deteriorated and underwent decompressive hemicraniectomy. She was transferred to the rehab’s unit 52 days after the onset. Discussion: Healthcare providers should be aware of the possibility of ischemic stroke as a manifestation of VITT. Awareness on this very rare and possibly fatal complication should be reinforced on both the vaccine recipients and general practitioners.

Arterial intracranial thrombosis as the first manifestation of vaccine-induced immune thrombotic thrombocytopenia (VITT): a case report

Mancuso M.;Lauretti D. L.;Santini M.;Orlandi G.;Siciliano G.;Cosottini M.
2022-01-01

Abstract

Objective: We describe a severe case of vaccine-induced immune thrombotic thrombocytopenia (VITT) after the first dose of the ChAdOx1 nCoV-19 vaccine leading to massive ischemic stroke. Methods: A 42-year-old woman developed acute left hemiparesis (NIHSS 12) 9 days after the first vaccine dose. Results: The blood tests revealed low platelets (70 103/μL) and severe increment of D-dimer (70,745 ng/mL FEU). Brain non-contrast computed tomography and multiphasic CT angiography demonstrated a right middle cerebral artery occlusion. The patient was treated with primary thrombectomy, steroids, immunoglobulin, and fondaparinux. Despite the treatment, the neurological status deteriorated and underwent decompressive hemicraniectomy. She was transferred to the rehab’s unit 52 days after the onset. Discussion: Healthcare providers should be aware of the possibility of ischemic stroke as a manifestation of VITT. Awareness on this very rare and possibly fatal complication should be reinforced on both the vaccine recipients and general practitioners.
2022
Mancuso, M.; Lauretti, D. L.; Cecconi, N.; Santini, M.; Lami, V.; Orlandi, G.; Casagli, S.; Ghetta, A.; Liberti, G.; Elena, B. M.; Siciliano, G.; Coso...espandi
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/1124100
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 8
  • Scopus 8
  • ???jsp.display-item.citation.isi??? 10
social impact